Patients of Wilson's Disease (WD) are extremely worried due to the unavailability of the medicines in the Indian markets. However, the medicines are likely to arrive in the market by October.
Most of the people diagnosed with WD depend on medicines such as D-Penicillamine, which leads to many grave side effects such as giddiness, suppression of the bone marrow, taste distortion, diarrhoea and so on, the worst impact being slowing down of the body's healing process. The other drug that helps in curing the disease is Trientine, but it is not produced in India.
Dr. Aabha Nagwal, a medical practitioner from Mumbai told International Business Times India that she has been getting frantic calls from worried WD patients inquiring about the drugs, but added that the medicines will hit the market this October.
"The major cause for the unavailability of the drug D-Pencillamine is reduction of its price by the government, this led to stoppage of its production as the manufacturers weren't finding it cost-effective", Nagwal stated.
She also said that she has requested the health minister to make this medicine available in the country as many lives are at stake because of the rare disorder.
Janice Raquela Medonca, who has been battling this disease since 2008 said: "Chemists said they are running out of stock, they could anyways sell the medicines with the expiry date of August 2016."
WD is a genetic and rare ailment caused due to copper accumulation in the cells and tissues of the patient and affects the eyes, liver, kidneys and brain. Copper deposit leads to scarring of the tissues, which prevents the organs from functioning properly. Tissue death and tissue damage are the other harms caused by WD.
Approximately one out of 30,000-50,000 people suffer from this disease. A medical research implies that if the parents' genes have been infected by WD, the child has 25 percent chances of being affected by the disease.
According to medics, this disorder can be easily identified by symptoms such as erratic behaviour, dazed vision, building up of fluid in the abdomen and legs, appetite loss, fatigue, etc.
The medicines, which are extremely crucial for the patients, if not consumed can lead to liver failure.